We believe that our patient had AHS. His first admission was characterised by a pneumonic type illness. At this time he never produced any sputum and no organism was isolated. His full blood count at this time revealed an eosinophilia of 0.94×109 (normal range 0.02–0.5). At this time he also had periorbital oedema and associated rash—a characteristic of AHS. Taking this into consideration, it seems likely that this first episode may have been a reaction to phenytoin with early eosinophilic pneumonia/pneumonitis, thereby sensitising the body to the aromatic antiepileptic drugs.
The subsequent admission had all the hallmarks of an acute septic illness, with spiking temperatures, high CRP and neutrophilia. However, despite multiple cultures and various imaging and blood tests, we were unable to identify any organisms. While in hospital and taking carbamazepine the patient’s symptoms and abnormal blood tests persisted, and it was not until the drug was withdrawn that there was a rapid and complete resolution of symptoms and inflammatory markers. The timing of the withdrawal and rapid resolution would suggest that it was the drug causing the problem rather than any other possible aetiology such as a viral infection.
We believe that this was an early presentation of AHS, which might have progressed on to more severe complications including widespread rash if the drug had not been discontinued. Most characteristically, rash is an early feature in 90% of cases after a week and is the most common feature leading clinicians to suspect drug involvement. In the early stages rash may be absent. Physicians need a high degree of suspicion and awareness to consider the diagnosis while excluding alternative diagnoses to prevent serious complications developing.
AHS is multisystem disorder that typically starts with high fevers which can be present for up to a week2
before progressing to an erythematous maculopapular rash (on the torso) and in 20% of cases lymphadenopathy.3
Periorbital oedema is a particular feature of AHS1,4,5
which occurs in 30% of cases, and is absent in other drug hypersensitivity reactions.3
Symptoms usually occur from 2–12 weeks after the aromatic antiepileptic drug has been started.3
If the antiepileptic drug is not withheld then severe complications may ensue such as toxic epidermal necrolysis, hepatitis, renal failure and pnemonitis.6
The incidence of AHS is approximately 1 in 1000 to 1 in 10000 exposures.5
Studies have shown that aromatic antiepileptic drugs are all detoxified through a similar enzyme system. Certain people have a deficiency in the enzyme epoxide hydrolase which leads to an accumulation of toxic arene oxide intermediates in organs where the enzyme systems are concentrated.7
These toxic elements lead to cytotoxicity and immune mediated damage. Lymphocyte transformation tests that demonstrate individual patient susceptibility to various drugs have shown that there may well be an autosomal co-dominant pattern of inheritance. These studies have also shown that there is a cross reactivity of up to 80% between the aromatic antiepileptic drugs.7
The key to managing the illness is suspicion of potential diagnoses and hence early identification of the problem, stopping the drug, and instituting supportive care. Benzodiazepines are widely used as an alternative antiepileptic in the acute illness.1,2
The reason for this is that they are effective antiepileptic drugs but do not share many of the side effects which are common with the other drugs, such as skin rashes and haematological abnormalities. Once the acute phase is over then alternative non-aromatic antiepileptics can be used such as sodium valproate and levetiracetam. The clinical signs and symptoms can take weeks to resolve even after the drug has been stopped,7
and therefore early use of other antiepileptics (which can cause skin rashes and abnormal liver tests) is not advisable as side effects and reactions would be difficult to differentiate from the syndrome.1–3
- Drugs are a common cause or contributing factor in many acute illnesses.
- A careful considered drug history is vital in all patients.
- A diagnosis of antiepileptic hypersensitivity syndrome (AHS) should be considered in all patients presenting with atypical symptoms and signs if taking aromatic antiepileptic drugs.
- When suspecting AHS, extensive investigations are required to exclude other causes and all suspected drugs should be stopped promptly.
- Failure to suspect AHS can lead to devastating consequences and can be potentially fatal.